Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 4, 1998, 5:24 PM EDT for Onslow County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 5:24 PM EDT (21:24 UTC)
- Expired
- May 4, 1998, 5:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:47 PM EDT | Hail 0.75 | Jacksonville, NC | |
| May 4, 5:48 PM EDT | Hail 0.75 | Jacksonville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS01 KMHX 042128 RRA SVRMHX NCC133-042155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 524 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ONSLOW COUNTY * UNTIL 555 PM EDT * AT 520 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HIGHWAY 53 ON THE ONSLOW/PENDER COUNTY LINE... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONVILLE 535 PM IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 4, 2:15 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT MON MAY 4 1998 RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK. CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20 /GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK. ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL TROF WILL BE SLOW TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK. .MHX...NONE. JH
In the hours before
Special weather statement, May 4, 5:07 PM EDT, 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 507 PM EDT MON MAY 4 1998 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR EASTERN NORTH CAROLINA... A LINE OF STRONG THUNDERSTORMS WILL CONTINEU TO MOVE THROUGH THE AREA THROUGH THE EARLY EVENING HOURS. THIS LINE WAS LOCATED OVER THE COASTAL PLAIN AT 5 PM AND WILL MOVE SLOWLY TOWARDS THE EAST TO THE COASTAL SECTIONS BY 9 PM. THESE THUNDERSTORMS HAVE A HISTORY OF THREE QUARTER INCH HAIL...WIND GUSTS OF UP TO 50 MPH...REDUCED VISIBILITIES...AND HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN ONE HOUR. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE RIPE FOR SEVERE THUNDERSTORMS. PERSONS SHOULD CONTINUE TO MONITOR THE WEATHER ON NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION STATIONS AND SHOULD SEEK SHELTER SHOULD SEVERE WEATHER APPROACH. CGG-G
Special weather statement, May 4, 5:07 PM EDT, 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 507 PM EDT MON MAY 4 1998 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR EASTERN NORTH CAROLINA... A LINE OF STRONG THUNDERSTORMS WILL CONTINEU TO MOVE THROUGH THE AREA THROUGH THE EARLY EVENING HOURS. THIS LINE WAS LOCATED OVER THE COASTAL PLAIN AT 5 PM AND WILL MOVE SLOWLY TOWARDS THE EAST TO THE COASTAL SECTIONS BY 9 PM. THESE THUNDERSTORMS HAVE A HISTORY OF THREE QUARTER INCH HAIL...WIND GUSTS OF UP TO 50 MPH...REDUCED VISIBILITIES...AND HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN ONE HOUR. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE RIPE FOR SEVERE THUNDERSTORMS. PERSONS SHOULD CONTINUE TO MONITOR THE WEATHER ON NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION STATIONS AND SHOULD SEEK SHELTER SHOULD SEVERE WEATHER APPROACH. CGG-G
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 50 min |
| May 4, 5:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 47 min |
| May 4, 5:33 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 32 min |
| May 4, 5:40 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| May 4, 5:53 PM EDT | Tornado Warning | MHX | Craven, Jones, Onslow | 32 min |
| May 4, 6:07 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 48 min |
| May 4, 6:27 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 33 min |
| May 4, 6:58 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 47 min |
| May 4, 7:25 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.